Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Houston/Galveston, TX

August 20, 2008Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 20, 2008, 4:18 PM CDT for Wharton County, Texas. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2008, 4:18 PM CDT (21:18 UTC)
Expired
Aug 20, 2008, 6:03 PM CDT
In force
105 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Wharton County, TX

The radar

The Houston radar (KHGX), 110 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2139 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 202118
FFWHGX
TXC481-210015-
/O.NEW.KHGX.FF.W.0005.080820T2118Z-080821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
418 PM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 715 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT FLASH FLOODING WAS LIKELY FROM A THUNDERSTORM NEAR LOUISE.

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO
  PIERCE...HUNGERFORD...EGYPT...DANEVANG...WHARTON...EL CAMPO AND
  BOLING-IAGO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS...
HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY
FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2950 9608 2924 9588 2897 9631 2921 9660

$$
1 follow-up statement
000 
WGUS74 KHGX 202303
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
603 PM CDT WED AUG 20 2008

TXC481-202313-
/O.CAN.KHGX.FF.W.0005.000000T0000Z-080821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHARTON TX-
603 PM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS...

THE LINE OF STORMS PRODUCING HEAVY RAINFALL HAVE MOVED OUT OF THE 
AREA AND THE THREAT OF FLASH FLOODING HAS ENDED.

PLEASE REPORT ANY FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR 
DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE 
NATIONAL WEATHER SERVICE.

LAT...LON 2950 9608 2924 9588 2897 9631 2921 9660

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:26 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 20, 3:26 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
326 PM CDT WED AUG 20 2008

.DISCUSSION...
LATEST RADAR IMAGERY SHOWING SCATTERED THUNDERSTORMS WITH HEAVY
DOWNPOURS OVER PORTIONS OF FORECAST AREA....WITH SATELITE SHOWING
PARTIAL CLEARING OVER NORTHERN AND WESTERN PORTIONS OF FORECAST
AREA. EXPECT CONVECTION TO DIMINISH SOME THIS EVENING AS VORT LOBE
LIFTS NORTHEAST OF THE AREA. ANOTHER VORT LOBE PROGGED TO APPROACH
THE AREA FROM THE NW ON THURSDAY...SO EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS GIVEN LIFT AND STILL MOIST AIRMASS.

IN FACT...GFS SHOWS LITTLE CHANGE IN PATTERN THROUGH 7 DAYS...WITH
UPPER TROUGH OVER TEXAS...OCCASIONALLY SHARPENING UP WITH A SHORT
WAVE DIVING INTO THE BASE OF THE FEATURE...AND UPPER RIDGE
DOWNSTREAM ASSOCIATED WITH FAY. THIS IMPLIES CHANCES OF RAIN EVERY
DAY...WITH HIGHEST CHANCES IN AFTERNOON AND EVENING WITH
DESTABILIZATION OF AIRMASS...BUT CHANCES REALLY ANY TIME OF DAY
BASED ON TIMING OF SHORT WAVES AND POSITIONING OF UPPER FEATURES.
STILL SOME UNCERTAINTY UPPER TROUGH NOT AS PRONOUNCED IN THE ECMWF.
46

&&

.MARINE...
MAIN ITEMS OF INTEREST FOR THE MARINE AREAS ARE THUNDERSTORMS IN THE
SHORT TERM AND THEN THE WINDS IN THE LONG TERM. THE UPPER LOW OVER
THE SOUTHERN PLAINS WILL KEEP THE UPPER TEXAS COAST UNDER A
PREFERRED AREA FOR THUNDERSTORMS INTO THURSDAY. THE FUTURE TRACK OF
FAY OVER THE SOUTHEASTERN STATES WILL HELP DETERMINE WIND DIRECITON
AFTER THURSDAY. THE WIND SPEEDS ARE EXPECTED TO GENERALLY REMAIN
BELOW 15 KNOTS. CURRENTLY THE GFS LOOKED REASONABLE IN ITS SOLUTION.
NO ADVISORIES OR CAUTION AREAS ARE EXPECTED.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      71  90  74  92  73 /  40  50  30  40  20
HOUSTON (IAH)              73  89  74  91  74 /  50  60  30  40  20
GALVESTON (GLS)            78  86  79  88  78 /  50  50  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...46
MARINE...30
Hazardous weather outlook, Aug 20, 3:34 AM CDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
334 AM CDT WED AUG 20 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
334 AM CDT WED AUG 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
AN UNSEASONABLY STRONG UPPER LOW OVER NORTH CENTRAL TEXAS IN
COMBINATION WITH HIGH MOISTURE LEVELS OVER OUR REGION WILL RESULT
IN PERIODS OF SHOWERS AND THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO
3 INCHES CAN BE EXPECTED. LOCALLY HEAVY RAINFALL AMOUNTS OF 3 TO 5
INCHES WILL BE POSSIBLE. WITH HEAVY RAINFALL THE LAST COUPLE OF
DAYS...FLOODING OF LOW LYING AREAS...UNDERPASSES...FEEDER
ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE.

THE HEAVY RAINFALL THREAT WILL START TO DIMINISH TONIGHT AS THE
UPPER LOW STARTS TO MOVE NORTHEAST OUT OF NORTH CENTRAL TEXAS.
HOWEVER...MOISTURE LEVELS WILL REMAIN HIGH. THERE WILL BE A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY
STILL BE CAPABLE OF HEAVY RAINFALL.

.DAY TWO...THURSDAY...
THE UPPER LOW WILL CONTINUE MOVING NORTHEAST TO NEBRASKA WHILE WEAKENING.
MOISTURE LEVELS WILL REMAIN HIGH OVER SOUTHEAST TEXAS. WE SHALL SEE
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. SOME STORMS MAY STILL
BE CAPABLE OF HEAVY RAINFALL.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:51 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Wharton114 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.